BIT Numerical Mathematics

, Volume 49, Issue 3, pp 543–564 | Cite as

On the power of standard information for L approximation in the randomized setting

  • Frances Y. Kuo
  • Grzegorz W. Wasilkowski
  • Henryk Woźniakowski


We study approximation of multivariate functions from a general separable reproducing kernel Hilbert space in the randomized setting with the error measured in the L norm. We consider algorithms that use standard information consisting of function values or general linear information consisting of arbitrary linear functionals. The power of standard or linear information is defined as, roughly speaking, the optimal rate of convergence of algorithms using n function values or linear functionals. We prove under certain assumptions that the power of standard information in the randomized setting is at least equal to the power of linear information in the worst case setting, and that the powers of linear and standard information in the randomized setting differ at most by 1/2. These assumptions are satisfied for spaces with weighted Korobov and Wiener reproducing kernels. For the Wiener case, the parameters in these assumptions are prohibitively large, and therefore we also present less restrictive assumptions and obtain other bounds on the power of standard information. Finally, we study tractability, which means that we want to guarantee that the errors depend at most polynomially on the number of variables and tend to zero polynomially in n−1 when n function values are used.


Weighted multivariate approximation Randomized algorithms Monte Carlo methods Tractability 

Mathematics Subject Classification (2000)

41A63 65C05 65D15 65Y20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aronszajn, N.: Theory of reproducing kernels. Trans. AMS 68, 337–404 (1950) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Heinrich, S.: Lower bounds for the complexity of Monte Carlo function approximation. J. Complex. 8, 277–300 (1992) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Hickernell, F.J., Woźniakowski, H.: Integration and approximation in arbitrary dimensions. Adv. Comput. Math. 12, 25–58 (2000) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Hinrichs, A., Novak, E., Vybiral, J.: Linear information versus function evaluations for L 2-approximation. J. Approx. Theory 153, 97–107 (2008) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Kuo, F.Y., Wasilkowski, G.W., Woźniakowski, H.: Multivariate L approximation in the worst case setting over reproducing kernel Hilbert spaces. J. Approx. Theory 152, 135–160 (2008) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Kuo, F.Y., Wasilkowski, G.W., Woźniakowski, H.: On the power of standard information for multivariate approximation in the worst case setting. J. Approx. Theory 158, 97–125 (2009) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Mathé, P.: Random approximation of Sobolev embeddings. J. Complex. 7, 261–281 (1991) MATHCrossRefGoogle Scholar
  8. 8.
    Novak, E.: Deterministic and stochastic error bounds in numerical analysis. Lect. Notes in Math., vol. 1349. Springer, Berlin (1988) MATHGoogle Scholar
  9. 9.
    Novak, E.: Optimal linear randomized methods for linear operators in Hilbert spaces. J. Complex. 8, 22–36 (1992) MATHCrossRefGoogle Scholar
  10. 10.
    Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems. Tracts in Mathematics, vol. 6. European Mathematical Society, Zürich (2008) MATHGoogle Scholar
  11. 11.
    Plaskota, L.: Noisy Information and Computational Complexity. Cambridge Univ. Press, Cambridge (1996) MATHGoogle Scholar
  12. 12.
    Ritter, K.: Average-Case Analysis of Numerical Problems. Lect. Notes in Math., vol. 1733. Springer, Berlin (2000) MATHGoogle Scholar
  13. 13.
    Traub, J.F., Wasilkowski, G.W., Woźniakowski, H.: Information-Based Complexity. Academic Press, New York (1988) MATHGoogle Scholar
  14. 14.
    Traub, J.F., Woźniakowski, H.: A General Theory of Optimal Algorithms. Academic Press, New York (1980) MATHGoogle Scholar
  15. 15.
    Wahba, G.: Spline Models for Observational Data. CBMS-NSF, vol. 59. Philadelphia (1990) Google Scholar
  16. 16.
    Wasilkowski, G.W.: Randomization for continuous problems. J. Complex. 5, 195–218 (1989) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Wasilkowski, G.W., Woźniakowski, H.: The power of standard information for multivariate approximation in the randomized setting. Math. Comput. 76, 965–988 (2007) MATHCrossRefGoogle Scholar
  18. 18.
    Werschulz, A.G.: The Computational Complexity of Differential and Integral Equations. Oxford Univ. Press, Oxford (1991) MATHGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2009

Authors and Affiliations

  • Frances Y. Kuo
    • 1
  • Grzegorz W. Wasilkowski
    • 2
  • Henryk Woźniakowski
    • 3
    • 4
  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia
  2. 2.Department of Computer ScienceUniversity of KentuckyLexingtonUSA
  3. 3.Department of Computer ScienceColumbia UniversityNew YorkUSA
  4. 4.Institute of Applied MathematicsUniversity of WarsawWarszawaPoland

Personalised recommendations